Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 24, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2025, 7:40 PM CDT for Finney County, Lane County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2025, 7:40 PM CDT (00:40 UTC)
- Expired
- Apr 23, 2025, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Lane County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 7:16 PM CDT, 24 minutes earlier. Its key messages:
- There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday.
- Unseasonably cool temperatures are expected Friday.
Area forecast discussion, Apr 23, 7:16 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 716 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday. - Unseasonably cool temperatures are expected Friday. && .UPDATE... Issued at 708 PM CDT Wed Apr 23 2025 **MESOSCALE DISCUSSION** We have received several hail reports between 1" and 2". Our 00Z RAOB showed CAPE in the 1000-1500 J/kg range. 0-6 km bulk shear has increased to 43 kt, which does support the supercell formation we have seen over the last several hours. 0-1 km SRH was around 100 m2/s2, which shows that the overall tornado threat is on the lower side. We did have one supercell with pretty strong rotation near Manning, Kansas that has since weakened. So in the few near term of a 1-3 hours, we will continue to see a severe threat. Storm mode has evolved a little more messy, so the threat of larger hail might be slightly reduced as this messier storm mode and more storm interactions ensue. Short term HRRR guidance does show hints of a lower hail size and possible a more wind threat evolving with time in the watch area. && .DISCUSSION... Issued at 249 PM CDT Wed Apr 23 2025 WV imagery indicates a west-southwest flow aloft prevailing across the Western High Plains. Near the surface, a stalled frontal boundary extends from west central Kansas northeast into north central Kansas. Thunderstorm chances (50-70%) return early this evening, increasing overnight as the SREF indicates another compact upper level shortwave perturbation ejecting east-northeast out of the Southern Rockies into the Western High Plains. In response, a stalled boundary attendant to a surface low in eastern Colorado and stretching northeast across west central Kansas into north central Kansas is projected to lift slowly north through this evening. Meanwhile, prevailing southerlies will continue to draw moisture into south central Kansas and much of southwest Kansas with mid/upper 50s(F) dewpoints spreading further north/northwest through southwest Kansas with the lower 60s(F) moving up into south central Kansas by early evening, increasing instability with MUCAPE values upward of 1500-2000 J/kg. Despite a fairly weak field of westerlies aloft, sufficient instability combined with steepening mid-level lapse rates from diurnal heating behind an exiting cloud shield in central Kansas will set the stage for thunderstorm development as H5 vort maxima associated with the small shortwave trough pushes through the high plains early this evening, interacting with the aforementioned boundary. In accordance with most CAMs, the best chance for storm development is projected to be across extreme southwest Kansas into west central Kansas generally after 21-22Z with storms then spreading east-northeast into central Kansas overnight. This is also supported by the latest HREF painting a corridor of a 70-90% probability for 6-hr QPF exceeding 0.25 of an inch initially in far southwest Kansas, then tracking east-northeast across the remainder of west central and southwest Kansas by late evening. Dependent on lingering outflow boundaries from potential activity tonight, thunderstorm chances (50-70%) continue into Thursday as medium range ensembles indicate little change to the overall pattern with a west-southwesterly flow aloft prevailing across the Western High Plains, downstream of an increasingly more negatively-tilted upper level trough pushing ashore off the Pacific into southern California. Surface low is projected to still be situated in eastern Colorado with an attendant frontal boundary extending northeast through northwest Kansas toward southern Nebraska. Another 24 hours of prevailing southerlies will enhance moisture advection into south central and much of southwest Kansas ahead of a sharpening dryline extending southward of the surface low into the vicinity of the New Mexico/Texas border, providing ample instability. Once again, thunderstorm development is expected sometime late Thursday afternoon into Thursday evening as another series of H5 vort maxima eject out of the Southern Rockies, interacting with the aforementioned dryline/adjacent frontal boundary. A less active period is forecast Friday as weak ridging aloft builds in across the Western High Plains in conjunction with a cold front pushing southward through western Kansas into the Texas Panhandle/western Oklahoma, lowering precip chances. Above normal temperatures are forecast tonight as prevailing southerlies further draw warmer air into western Kansas, not to mention draw increased moisture into the area. With the latest HREF showing a 50-70% probability of temperatures dropping below 55F in west central and extreme southwest Kansas to a 60-80% probability of temperatures slipping below 60F in central Kansas, look for widespread lows in the 50s(F). Slightly cooler temperatures are expected Thursday with potential lingering morning convection and increased cloud cover. Expect afternoon highs generally up into the lower/mid 70s(F) with the HREF showing a 70-90% probability of temperatures exceeding 70F. However, highs may struggle to climb out of the 60s(F) in areas of prolonged cloud cover/lingering rain. Unseasonably cool temperatures are likely Friday in wake of a cold front pushing through western Kansas Friday morning. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 620 PM CDT Wed Apr 23 2025 The latest CAMS are in good agreement with ongoing convection (as of 22z Wednesday) near and north of Garden City increasing in coverage and is expected to spread into the Dodge City and Hays areas between 02z and 09z tonight. Liberal also has a chance of experiencing a few thunderstorms between 01z and 06z. These storms occurring before midnight may produce locally heavy rainfall, large hail, and gusty winds. After midnight...weaker and more scattered thunderstorms will remain possible across much of western Kansas through early Thursday. In addition to these storms, BUFR soundings indicate an extended period of low clouds (between 500 and 1,500 feet AGL) tonight into early Thursday. Forecast guidance also suggests a greater than 50% chance of IFR ceilings and MVFR visibilities in and near these storms. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Sugden DISCUSSION...JJohnson AVIATION...Burgert
Hazardous weather outlook, Apr 23, 3:43 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 343 PM CDT Wed Apr 23 2025 KSZ030-031-043>046-061>066-074>081-084>090-240500- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 343 PM CDT Wed Apr 23 2025 /243 PM MDT Wed Apr 23 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected to develop across west central Kansas and extreme southwest Kansas early this evening, then spread east-northeast toward central Kansas overnight. The strongest storms will be capable of producing up to 2 to 3 inch hail and damaging winds in excess of 60 to 70 mph. Isolated tornadoes are possible. Due to the expected slow moving nature of potential storms, heavy rainfall associated with the strongest storms may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms will be possible across portions of southwest and central Kansas Thursday. The strongest storms will be capable of producing 1 to 2 inch hail and damaging winds in excess of 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally west of a Hays to Coldwater line, generally after 5 PM CDT.
In the hours before
Local storm report, Apr 23, 6:12 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
612 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail 3 NW Manning 38.58N 100.76W
04/23/2025 M1.00 Inch Scott KS Public
&&Local storm report, Apr 23, 6:23 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
623 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Garden City 37.98N 100.87W
04/23/2025 E1.00 Inch Finney KS Public
Video showing at least quarter-sized hail
sent via social media.
&&
BennettSpecial weather statement, Apr 23, 6:37 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
637 PM CDT Wed Apr 23 2025
KSZ076-240000-
Haskell KS-
637 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HASKELL COUNTY THROUGH
700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Satanta, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of central Haskell
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3746 10109 3748 10109 3771 10098 3763 10066
3740 10093
TIME...MOT...LOC 2336Z 208DEG 26KT 3748 10100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SUGDENLocal storm report, Apr 23, 6:40 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Dodge City KS
640 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Garden City 37.98N 100.86W
04/23/2025 E2.00 Inch Finney KS Public
Pictures from social media show 2 inch hail
in Garden City.
&&
BennettLocal storm report, Apr 23, 6:46 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
646 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail Satanta 37.44N 100.99W
04/23/2025 M1.00 Inch Haskell KS Public
Social media picture showing quarter size
hail.
&&
BennettLocal storm report, Apr 23, 7:04 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
704 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Hail Garden City 37.98N 100.86W
04/23/2025 E1.00 Inch Finney KS Law Enforcement
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 52 min |
| Apr 23, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Ness, Scott | 39 min |
| Apr 23, 8:46 PM CDT | Special Weather Statement | DDC | Kearny | 29 min |
| Apr 23, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 50 min |
| Apr 23, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 46 min |
| Apr 23, 9:42 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 48 min |
| Apr 23, 9:44 PM CDT | Special Weather Statement | DDC | Finney, Lane | 46 min |
| Apr 23, 9:54 PM CDT | Special Weather Statement | DDC | Morton | 36 min |
| Apr 23, 10:12 PM CDT | Special Weather Statement | DDC | Ellis | 48 min |
| Apr 23, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 54 min |
| Apr 23, 10:29 PM CDT | Special Weather Statement | DDC | Ness | 46 min |
| Apr 23, 10:49 PM CDT | Special Weather Statement | DDC | Ford | 56 min |
| Apr 23, 11:07 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| Apr 24, 1:48 AM CDT | Special Weather Statement | DDC | Clark, Meade | 42 min |
| Apr 24, 2:32 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Meade | 43 min |
| Apr 24, 2:38 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 52 min |
| Apr 24, 4:16 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| Apr 24, 4:20 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| Apr 24, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| Apr 24, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 45 min |
| Apr 24, 4:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 50 min |
| Apr 24, 4:59 PM CDT | Special Weather Statement | DDC | Rush | 46 min |
| Apr 24, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 52 min |
| Apr 24, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 42 min |
| Apr 24, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
| Apr 24, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 49 min |
| Apr 24, 5:47 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| Apr 24, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 52 min |
| Apr 24, 6:28 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 32 min |
| Apr 24, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 31 min |
| Apr 24, 6:46 PM CDT | Special Weather Statement | DDC | Pawnee | 29 min |
| Apr 24, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.